Alert archive / Maryland / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Wakefield, VA

July 4, 2001Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 4, 2001, 8:15 PM EDT for Dorchester County, Maryland. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 8:15 PM EDT (00:15 UTC)
Expired
Jul 4, 2001, 8:45 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Dorchester County, MD

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:20 PM EDTThunderstorm WindChurch Creek, MDYard lamp post flattened. Large branches were blown 300 to 400 yards from house. Broken window in house.
Jul 4, 8:30 PM EDTHail 1Cambridge, MDAlso, widespread 3/4 inch hail.
Jul 4, 8:30 PM EDTThunderstorm Wind 61 ECambridge, MDEstimated 70 mph wind. Numerous power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:15 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 4, 7:15 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
715 PM EDT WED JUL 4 2001

UPDATING FCST AS SVR WATCH EXPIRED.  KPG EYE ON RADAR AND SATELLITE DATA
FOR LTR UPDATE.  MAY ND TO KP CHCS FOR SHRA/TSRA BEYOND MIDNIGHT IN SRN
AREAS.  WL CHECK ALL NEW DATA AND DECIDE ABOUT RECONFIGURING ZONES AND
CHANGING TIMES FOR PRECIP FOR LTR UPDATE.

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

NS

In the hours before

Special weather statement, Jul 4, 2:24 PM EDT, 5 hours 51 minutes before
VAZ048-049-060>094-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT WED JUL 4 2001

...SEVERE THUNDERSTORM WATCH NUMBER 503 CONTINUES UNTIL 700 PM FOR
AREAS OF VIRGINIA FROM THE PIEDMONT EAST TO THE CHESAPEAKE
BAY...EXCLUDING THE IMMEDIATE SUFFOLK...CHESAPEAKE...NORFOLK AND
VIRGINIA BEACH AREAS...

A VERY WARM AND HUMID AIRMASS WILL COVER THE REGION THROUGH THE
EVENING HOURS. A STRONG UPPER LEVEL SYSTEM WILL BE APPROACHING THE
AREA FROM THE WEST...LEADING TO SEVERAL CLUSTERS OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A WARNING IS ISSUED. REPORT
SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

25
Special weather statement, Jul 4, 2:52 PM EDT, 5 hours 23 minutes before
VAZ065-066-079-041845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT WED JUL 4 2001

AT 252 PM...NATIONAL WEATHER SERVICE RADAR INDICTED A BROKEN BAND OF
STRONG THUNDERSTORMS...EXTENDING FROM EASTERN PRINCE EDWARD COUNTY
SOUTHWEST INTO CENTRAL HALIFAX COUNTY. THE STORMS WERE MOVING EAST
20 MPH. THE STORMS ARE EXPECTED TO CROSS MUCH OF LUNENBURG AND
MECKLENBURG COUNTIES BEFORE 4 PM.

WIND GUSTS TO 45 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

25
Special weather statement, Jul 4, 2:58 PM EDT, 5 hours 17 minutes before
VAZ062>064-068>071-080-042000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT WED JUL 4 2001

AT 256 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
THUNDERSTORMS DEVELOPING OVER THE PIEDMONT OF CENTRAL
VIRGINIA...GENERALLY FROM PORTIONS OF POWHATAN TO WESTERN AMELIA
COUNTIES. THE STORMS WERE MOVING EAST 20 MPH...AND ARE EXPECTED TO
REACH THE I 95 CORRIDOR FROM CAROLINE COUNTY TO THE RICHMOND AND
PETERSBURG AREAS BETWEEN 330 AND 430 PM.

PERSONS SHOULD SEEK SHELTER WHEN THUNDERSTORMS APPROACH. THE STORMS
MAY CONTAIN GUSTY WINDS...OCCASIONAL LIGHTNING...SMALL HAIL AND VERY
HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

25
Special weather statement, Jul 4, 3:55 PM EDT, 4 hours 20 minutes before
VAZ065-066-079-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT WED JUL 4 2001

AT 355 PM...NATIONAL WEATHER SERVICE RADAR INDICTED A SMALL LINE OF
STRONG THUNDERSTORMS FROM JUST SOUTHWEST OF CHASE CITY TO SOUTH OF
CLARKSVILLE. THE STORMS WERE MOVING EAST AT 20 MPH....AND ARE
EXPECTED TO CROSS MUCH OF MECKLENBURG COUNTY BEFORE 5 PM.

WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

NS
Special weather statement, Jul 4, 6:02 PM EDT, 2 hours 13 minutes before
VAZ048-049-060>094-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT WED JUL 4 2001

...ISOLATED STRONG WIND GUSTS IN THUNDERSTORMS THIS EVENING...

SHOWERS AND SCATTERED THUNDERSTORMS OVER CENTRAL VIRGINIA CONTINUE
TO MOVE EAST TOWARD THE RICHMOND AND TRI CITIES AREA...SOUTH TO
SOUTH HILL.  THE STRONGEST THUNDERSTORMS ARE NEAR THE VIRGINIA...
NORTH CAROLINA BORDER AND ALL RAIN IS MOVING EAST AT AROUND 25
MPH.

THE GREATEST INSTABILITY AND AND DEEPEST MOISTURE EXTENDS FROM ALONG
THE VIRGINIA...NORTH CAROLINA BORDER...SOUTHWARD THROUGH NORTH
CAROLINA.  THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL
WILL BE ALONG THE STATE BORDER...SOUTH THROUGH NORTHEAST NORTH
CAROLINA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM FOR
CENTRAL...SOUTHERN AND SOUTHEAST VIRGINIA...SO ANY THUNDERSTORMS
COULD CONTAIN STRONG GUSTY WINDS AND HAIL.

IF YOU CAN HEAR THUNDER...THEN YOU ARE AT RISK OF BEING STRUCK BY
LIGHTNING IF YOU ARE OUTDOORS. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jul 4, 7:07 PM EDT, 1 hour 8 minutes before
VAZ048-049-060>094-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT WED JUL 4 2001

...SEVERE THUNDERSTOSM WATCH 503 HAS EXPIRED...

SHOWERS AND THUNDERSTORMS ARE DISSIPATING OVER CENTRAL...SOUTHERN AND
SOUTHEAST VIRGINIA...SO THE SEVERE WEATHER THREAT HAS ENDED.  SHOWERS
AND SCATTERED THUNDERSTORMS WILL CONTINUE FOR AREAS EAST OF I-95 THIS
EVENING...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

ANY THUNDERSTORMS COULD CONTAIN FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS.

IF YOU CAN HEAR THUNDER...THEN YOU ARE AT RISK OF BEING STRUCK BY
LIGHTNING IF YOU ARE OUTDOORS. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:43 PM EDTSevere Thunderstorm WarningAKQDorchester47 min
Jul 5, 7:28 PM EDTSevere Thunderstorm WarningAKQDorchester22 min
Jul 5, 7:48 PM EDTSevere Thunderstorm WarningAKQDorchester, Wicomico27 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.